Nebraska, 2021

Flood in Nebraska, September 30, 2021

September 30, 2021 · NWS OAX · 1 event in 1 county or zone

Heavy rainfall led to a localized flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rainfall led to a localized flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 30, 5:12 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 30, 5:12 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
612 AM CDT Thu Sep 30 2021

...Updated for 12Z Aviation Forecast Discussion...

.DISCUSSION...
Issued at 411 AM CDT Thu Sep 30 2021

The relatively quiet weather comes to an end, bringing some much
needed moisture to the Corn Belt. At 4 AM, two primary areas of
precip are appearing on KOAX radar with a line of heavy showers
along a cold front slipping southeast across south-central
Nebraska and some showers that have developed in the warm sector
with the aid of the LLJ. Those returns are mostly on the Iowa side
of the river. Visibility has been dipping under 2 miles under the
strongest downpours.

Central Nebraska has plenty of rain gauges reporting 1" plus ...
and one in the Nebraska National Forest recording nearly 2.6"
since this afternoon.

Expect the front's line of storms to mostly miss this CWA to the
south as it fizzles as it approaches the amplified ridge east of
here. Our precip chances rely primarily on the south to north
warm sector storms.

Today's activity will wane before another piece of energy kick-
starts the convection again this afternoon. Forecast shear remains
MIA, so severe weather is not a threat.

Friday's POPs are lower than today in response to the dry air
wrapping around the lifting surface low, but spotty showers remain
possible.

Saturday brings yet another piece of energy ejecting from the
cut-off low in the 4 Corners region. Best chances will be south
and east of the CWA, though latest runs do have it a bit more
poleward than yesterday's guidance.

QPF has slipped a bit with latest guidance, but the 0.75" to 1.5"
expected to accumulate over the next 72 hours is still welcomed.
Flooding concerns have waned, but repeated heavy rains in the same
location would still cause trouble.

From September 21 to September 28, the length of I-80 from San
Francisco to Joliet, IL was completely dry. I expect you'll hear
fewer complaints about the rain than normal this weekend.

Temperatures under the persistent cloud cover and occasional
showers will be markedly cooler. Today's numbers will range from
the mid 60s up north in Knox County, NE to near 80 F in Clarinda,
IA. The 70s will persist into next week even as skies clear.

Mid-range guidance has been hinting at some ridging across the
central CONUS next week, which would lead to warmer than average
October temps. It's now looking like a retrograding cut-off low
may undercut the ridge, forming a Rex block. This would produce
showers south of our area and help keep temps close to seasonal
norms. In both respects: that's kinda cool!

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 610 AM CDT Thu Sep 30 2021

Expect periods of showers and a few thunderstorms at the TAF sites
the next 24 hours. These could produce some gusty winds of 25 to
30 knots. MVFR to IFR ceilings will dominate at KOFK into the
afternoon with periods of MVFR to IFR visibility too. This is
behind a front that will be sagging slowly east/southeast. For
KOMA and LNK, conditions will be more variable. Ceilings will be
mostly above 3000 feet, but with periods of MVFR conditions in
SHRA and TSRA, and IFR visibilities possible for short periods.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Nicolaisen
AVIATION...Miller
Hazardous weather outlook, Sep 30, 3:27 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
427 AM CDT Thu Sep 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
427 AM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Widespread rain amounts of 0.5 to 1.5 inches are expected over the
course of today and tonight. While the rainfall will mostly fall
into the beneficial category, localized flooding is possible where
the rain is heaviest.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 30, 8:45 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 AM CDT THU SEP 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HEAVY RAIN       WALNUT                  41.48N 95.22W
09/30/2021  E4.00 INCH       POTTAWATTAMIE      IA   EMERGENCY MNGR

            RAINFALL OF 3.5 TO 4.75 INCHES.

&&

KG
Local storm report, Sep 30, 8:52 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
952 AM CDT THU SEP 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       0.2 SSE ELK HORN        41.59N 95.06W
09/30/2021  M2.27 INCH       SHELBY             IA   COCORAHS

0748 AM     HEAVY RAIN       DODGE                   41.72N 96.89W
09/30/2021  M2.10 INCH       DODGE              NE   PUBLIC

0947 AM     HEAVY RAIN       PIERCE                  42.20N 97.53W
09/30/2021  M2.08 INCH       PIERCE             NE   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stanton

When
September 30, 9:01 AM CST
Where
Stanton County, 13.38 mi S of Stanton to 13.56 mi S of Stanton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.760, -97.180

Water over road and driveway cutting off house.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985282.